ADHD Medications and Scary Side Effects

From the WebMD Archives

Elaine Taylor-Klaus's daughter developed facial tics not long after starting medications for attention deficit hyperactivity disorder (ADHD).

The tics came on suddenly while she was performing in a school play and were noticeable even from the back of the auditorium, where her mother was watching. They frightened Taylor-Klaus.

"I thought, oh my gosh, what's going on?" Taylor-Klaus remembers. "I started to cry."

Fortunately, Taylor-Klaus got reassurance quickly. A friend at the same play told her the tics were probably due to the medication her daughter had just started taking for ADHD.

A quick call to the doctor confirmed this. Her daughter stopped the medication and the tics went away.

Though tics can be scary to have or watch, they don't harm the brain. There are physical tics, such as repeatedly blinking or twitching your eye, and verbal tics, such as repeated throat-clearing, belching, sniffing, or even barking.

Hallucinations such as seeing snakes, insects, or worms that aren't there are another rare side effect of some ADHD medications. And some kids have dramatic behavior changes, ranging from extremely angry, aggressive, anxious, or manic to emotionally flat and unresponsive.

These side effects are rarely dangerous, but they are unsettling. Knowing how to respond will ease your mind.

Is Your Child in Immediate Danger?

It’s unlikely that side effects of ADHD medication will put your child's life or long-term health in danger.

"Fortunately, truly urgent side effects are extremely rare," says Glen Elliott, MD, PhD, medical director at Children's Health Council in Palo Alto, CA.

If your child is having trouble breathing or having a seizure, call 911 or go to the emergency room right away. These symptoms most likely aren’t caused by ADHD medication, but they need immediate medical attention.

Continued

Who Can Help?

If you know your child isn’t in immediate danger, the best person to contact is his doctor.

"Either the prescribing doctor (or whoever is covering if he or she is away) or the child's pediatrician typically is the easiest source of help," Elliott says. Most doctors have a 24-hour pager or a 24-hour emergency line to call. Keep this number with you at all times. You can store it in your cell phone.

Let the answering service know if your child is having hallucinations, aggression, or severe mood changes. A doctor should call you back quickly.

A pharmacist may be able to tell you if the symptom is a side effect, but you'll still need to talk to a doctor to find out what to do about it.

What If You Don't Agree With What They Tell You?

The doctor may tell you to take your child off the medication, or he may tell you to stay the course and the side effects will go away in a few days.

In the end, it’s your call. Follow your gut. "I value the doctor's opinion, but in the end, I see my child, know my child, and will know best what to do," says Kelly Sandberg of Raleigh, NC, whose daughter has ADHD. "I would not allow a doctor's advice to override any true concerns."

In some cases, you may be able to get a second opinion from a specialist. That may reassure you or give you other options.

Continued

Can You Stop the Drugs?

If you’re worried about a side effect, yes. But most side effects go away on their own as your child gets used to the drug, Elliott says.

"The nice thing [about ADHD medications] is you can start and stop them," says Abigail Schlesinger, MD, medical director of the Child and Family Counseling Center at the Children's Hospital of Pittsburgh.

Stimulant medications lose their effect after only a few hours, and side effects, even hallucinations, will disappear in a day or two.

These medications include:

Nonstimulant medications take longer to wear off and shouldn’t be stopped abruptly without talking to a doctor.

Nonstimulants include:

How Do You Explain What's Going On to Your Child?

Before your child starts taking any new medication, you should talk to him, in an age-appropriate way, about side effects. Let him know the medication may make him feel funny for a little while, and tell him to let you know how he’s feeling. You can say, “Tell me what you like and what you don’t like about the medicine.” Sometimes an open-ended approach can help to get better information from your child.

You should also let teachers and caregivers know about any new medication.

If your child has scary side effects, stay calm and reassure him. Let him know you’re talking with his doctor about it. Make sure to tell him it will stop, you’re there for him, and that everything will be OK.

What If the Scary Side Effect Continues?

Talk with your doctor about whether the benefits of the drug outweigh the risks, says Kristin Carothers, PhD, a clinical psychologist with the Child Mind Institute in New York City.

For most people with ADHD, medication along with behavioral therapy seems to work best. But if the side effects are too much, you can try other medications or no medication.

Taylor-Klaus took her elementary school-aged son off of medications because his sudden, intense emotions weren't worth the benefits he was getting in the form of better attention.

"When he gets to high school, he'll probably be ready for that kind of support [medications] so that he can be more successful, and then he’ll be part of the conversation about balancing the ups and downs of the medications," she says.

WebMD Feature Reviewed by Smitha Bhandari, MD on /2, 17

Sources

SOURCES:

Elaine Taylor-Klaus, Atlanta.

National Institute of Mental Health: "What is Attention Deficit Hyperactivity Disorder (ADHD, ADD)?"

Glen Elliott, MD, PhD, chief psychiatrist and medical director, Children's Health Council, Palo Alto, CA; author, Medicating Young Minds.

National Resource Center on ADHD: "ADHD and Coexisting Conditions: Tics and Tourette Syndrome."

Mosholder, A. Pediatrics, February 2009.

Kelly Sandberg, Raleigh, NC.

Kristin Carothers, PhD, clinical psychologist, Child Mind Institute, New York.

Abigail Schlesinger, MD, medical director, Outpatient Behavioral Health and Child and Family Counseling Center, Children's Hospital of Pittsburgh of UPMC.

American Association of Colleges of Pharmacy: "Role of a Pharmacist."

Thompson, J. Journal of the American Academy of Child & Adolescent Psychiatry, July 2009.

Children and Adults with Attention-Deficit/Hyperactivity Disorder: "ADHD Medications, An Overview."

© 2015 WebMD, LLC. All rights reserved.

Pagination